Texas, 2013Hail in Texas, September 16, 2013
September 16, 2013 · NWS AMA · 7 events in 2 counties and zones
Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. Some thunderstorms were able to tap into elevated instability sufficiently to move off of the warm front and move northward into the southern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed along a slowly northward advancing warm front during the afternoon hours of the 16th. Some thunderstorms were able to tap into elevated instability sufficiently to move off of the warm front and move northward into the southern Texas Panhandle. While the vast majority of these thunderstorms remained below severe levels, one storm intensified as it moved over the city of Amarillo (Potter and Randall County) and produced hail up to the size of quarters. This storm also produced a lightning bolt which struck the air traffic control tower at the Amarillo International Airport which damaged various equipment systems. Thunderstorms continued to move northward across the Texas Panhandle before dissipating by 9 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 2:48 PM CST, 57 minutes earlier.
Area forecast discussion, Sep 16, 2:48 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT MON SEP 16 2013
.DISCUSSION...THIS AFTERNOON THROUGH SUNDAY
A FAIRLY ACTIVE PATTERN WILL CONTINUE OVER THE PANHANDLES THROUGH
THE NEXT WEEK WITH 2 PERIODS EXHIBITING BETTER CHANCES THAN THE
OTHERS: 1) THIS AFTERNOON THROUGH TUE AND 2) THU-FRI.
THIS AFTERNOON THROUGH TOMORROW...
SLIGHTLY PERTURBED...QUASI-ZONAL FLOW ALOFT WILL COLLABORATE WITH A
WEAK NEARLY STATIONARY SFC BNDRY JUST SOUTH OF THE PANHANDLES TO
CONTINUE TO PROMOTE ISOLATED TO SCATTERED STORMS THIS AFTERNOON AND
TONIGHT. THE MODELS ARE STRUGGLING WITH BNDRY LOCATION BUT DO PROG
IT TO EVENTUALLY MOVE NWD OVERNIGHT...WITH RAIN CHCS EXPANDING WITH
IT AFTER BEING RELEGATED TO THE FAR SOUTH THIS AFTERNOON. SEVERE
WEATHER SHOULD STAY TO A MINIMUM GIVEN ONLY MODEST INSTABILITY AND
WEAK EFFECTIVE SHEAR...BUT HEAVY RAIN IS LIKELY AND A GUST OR TWO TO
50 MPH IS POSSIBLE. THERE COULD BE SOME RE-DEVELOPMENT IN THE SRN
AND ERN PANHANDLES TUE AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS AND A FEW STORMS AGAIN POSSIBLE.
WEDNESDAY...
SHOULD BE DRY...WARM...AND BREEZY.
THURSDAY AND FRIDAY...
ANOTHER COLD FRONT WILL SLIDE IN BENEATH WEAK QUASI-ZONAL FLOW ALOFT
AND LIKELY PROVIDE A SITUATION SIMILAR TO WHAT WE HAVE SEEN
YESTERDAY AND TODAY IN POST FRONTAL UPSLOPE FLOW. INHERITED CHC POPS
HAVE THIS PERIOD WELL IN HAND AND NO CHANGES WERE MADE.
SATURDAY AND BEYOND...
DRIER AND WARMER WILL BE THE TREND AS SW FLOW ALOFT BUILDS BACK IN.
SIMPSON
&&
.FIRE WEATHER...
THERE IS LITTLE TO WORRY ABOUT FIRE WEATHER WISE AS RELATIVE
HUMIDITY VALUES WILL GENERALLY BE ABOVE 20 PERCENT FOR THE
FORESEEABLE FUTURE.
SIMPSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 61 83 61 86 61 / 40 20 5 5 5
BEAVER OK 65 90 66 94 66 / 40 20 5 5 10
BOISE CITY OK 60 85 61 88 60 / 20 5 0 5 10
BORGER TX 65 86 65 90 66 / 30 20 5 5 10
BOYS RANCH TX 62 87 63 89 62 / 30 20 5 5 5
CANYON TX 60 83 61 86 60 / 50 20 5 5 5
CLARENDON TX 64 84 64 87 63 / 50 20 5 5 5
DALHART TX 59 85 59 87 58 / 20 10 5 5 10
GUYMON OK 63 88 62 91 63 / 30 10 5 5 10
HEREFORD TX 59 82 59 85 59 / 50 20 5 5 5
LIPSCOMB TX 67 87 66 91 67 / 40 20 5 5 10
PAMPA TX 62 84 64 86 64 / 30 20 5 5 10
SHAMROCK TX 65 85 65 89 65 / 40 20 5 5 10
WELLINGTON TX 66 87 65 91 65 / 50 20 10 5 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
14/09
Hazardous weather outlook, Sep 16, 2:52 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT MON SEP 16 2013
OKZ001>003-TXZ001>020-171200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
352 PM CDT MON SEP 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY SPREAD NORTHWARD FROM
THE SOUTHERN TEXAS PANHANDLE TONIGHT. HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING IS THE PRIMARY HAZARD. NO SEVERE STORMS ARE
EXPECTED AT THIS TIME...THOUGH A FEW MAY BE STRONG WITH SMALL HAIL UP
TO DIME SIZE AND GUSTY WINDS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND EASTERN AND SOUTHERN TEXAS PANHANDLE
TOMORROW...AND AGAIN ACROSS MUCH OF THE PANHANDLES THURSDAY THROUGH
FRIDAY. HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING IS THE PRIMARY
HAZARD. NO SEVERE STORMS ARE EXPECTED AT THIS TIME...THOUGH A FEW MAY
BE STRONG WITH SMALL HAIL UP TO DIME SIZE AND GUSTY WINDS TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 16, 3:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
433 PM CDT MON SEP 16 2013
TXZ012-017-018-162230-
ARMSTRONG TX-POTTER TX-RANDALL TX-
433 PM CDT MON SEP 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN ARMSTRONG...
RANDALL AND SOUTHERN POTTER COUNTIES UNTIL 530 PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
AMARILLO TO 8 MILES WEST OF HAPPY...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CANYON... AMARILLO... PALO DURO CANYON...
LAKE TANGLEWOOD... BUSHLAND... TIMBERCREEK CANYON...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 56 AND 82.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10209 3535 10210 3538 10165 3474 10162
3474 10208
TIME...MOT...LOC 2134Z 255DEG 7KT 3515 10190 3476 10198
JCHail, Randall
- When
- September 16, 3:45 PM CST to 3:46 PM CST
- Where
- Randall County, 5.18 mi WSW of Amarillo to 4.79 mi WSW of Amarillo
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.166, -101.902
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A local broadcast station reported quarter size hail (1.00 inch) 5 miles west-southwest of Amarillo (Randall County) as the thunderstorm moved into the city. The thunderstorm continued to move to the north after producing this hail.
Hail, Randall
- When
- September 16, 3:46 PM CST to 3:47 PM CST
- Where
- Randall County, 6.42 mi WSW of Amarillo to 6.32 mi WSW of Amarillo
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.178, -101.931
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A NWS employee reported quarter size hail (1.00 inch) 6 miles west-southwest of Amarillo (Randall County) as the thunderstorm moved over the city. The thunderstorm continued to move to the north after producing this hail.
Hail, Potter
- When
- September 16, 3:50 PM CST to 3:51 PM CST
- Where
- Potter County, 5.21 mi W of Amarillo to 5.08 mi W of Amarillo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.188, -101.911
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A member of the public reported quarter size hail (1.00 inch) 5 miles west-southwest of Amarillo (Potter County) as the thunderstorm moved over the city. The thunderstorm continued to move to the north after producing this hail.
Hail, Potter
- When
- September 16, 3:50 PM CST to 3:51 PM CST
- Where
- Potter County, 3.95 mi W of Amarillo to 3.84 mi W of Amarillo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.200, -101.890
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A member of the public reported quarter size hail (1.00 inch) 4 miles west of Amarillo (Potter County) as the thunderstorm moved over the city. The thunderstorm continued to move to the north after producing this hail.
Hail, Potter
- When
- September 16, 3:50 PM CST to 3:51 PM CST
- Where
- Potter County, 3.66 mi WSW of Amarillo to 3.23 mi W of Amarillo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.180, -101.880
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A member of the public reported quarter size hail (1.00 inch) 4 miles west-southwest of Amarillo (Potter County) as the thunderstorm moved over the city. The thunderstorm continued to move to the north after producing this hail.
Hail, Potter
- When
- September 16, 3:50 PM CST to 3:51 PM CST
- Where
- Potter County, 5.69 mi W of Amarillo to 5.29 mi W of Amarillo
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.190, -101.920
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A NWS employee reported nicklel size hail (0.88 inch) 6 miles west of Amarillo (Potter County) as the thunderstorm moved over the city. The thunderstorm continued to move to the north after producing this hail.
Hail, Randall
- When
- September 16, 3:55 PM CST to 3:56 PM CST
- Where
- Randall County, 6.8 mi WSW of Amarillo to 5.79 mi W of Amarillo
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.160, -101.930
A discrete thunderstorm moved across the southern Texas Panhandle during the late afternoon hours of the 16th. This thunderstorm intensified as it neared the city of Amarillo (Randall County). A local broadcast station reported penny size hail (0.75 inch) 7 miles west-southwest of Amarillo (Randall County) as the thunderstorm moved over the city. The thunderstorm continued to move to the north after producing this hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 16, 20131 death · 1 event
- Lightning Strikes in South Carolina, September 16, 2013$107,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 16, 20134 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20134 events
- Damaging Winds and High Wind in Montana, September 16, 201356 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20133 events
- Heavy Rain in Texas, September 16, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 16, 20132 events
- Wildfire in Oregon, September 16 to 21, 20131 event
- Tornado in Florida, September 16, 2013$1,000 · EF0 · 1 event
- Damaging Wind in Oklahoma, September 16, 2013$10,000 · 52 kt wind · 1 event
- Flash Flood in Texas, September 16, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476991, 476992, 476993, 476994, 476995, 476996, 476997.